Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 122, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 24, 2016, 11:04 PM CDT for Marshall County, Riley County, Washington County, Kansas. It was in force for 41 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 24, 2016, 11:04 PM CDT (04:04 UTC)
- Expired
- May 24, 2016, 11:45 PM CDT
- In force
- 41 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Marshall County, KS, Riley County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 93 km from the middle of the area, began a volume at 04:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 11:07 PM CDT | TSTM WND GST 60 | 5 Sse Morrowville, KS | BRIEF LOSS OF POWER |
| May 24, 11:07 PM CDT | TSTM WND GST 60 | 5 Wsw Washington, KS | BRIEF LOSS OF POWER |
| May 24, 11:16 PM CDT | TSTM WND GST 55 | 2 Ne Marysville, KS | |
| May 24, 11:16 PM CDT | TSTM WND GST 55 | Marysville Airport, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 10:09 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 4.1 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1524 J/kg
- Mixed-layer CIN
- -112 J/kg
- Mixed-layer LCL
- 1159 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 96 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.2
The text
As transmitted.
606
WUUS53 KTOP 250404
SVRTOP
KSC117-161-201-250445-
/O.NEW.KTOP.SV.W.0122.160525T0404Z-160525T0445Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1104 PM CDT TUE MAY 24 2016
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WASHINGTON COUNTY IN NORTH CENTRAL KANSAS...
MARSHALL COUNTY IN NORTHEASTERN KANSAS...
NORTHWESTERN RILEY COUNTY IN NORTHEASTERN KANSAS...
* UNTIL 1145 PM CDT
* AT 1103 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR MORROWVILLE TO 5 MILES SOUTHEAST OF LINN TO
NEAR GREEN...MOVING NORTHEAST AT 45 MPH.
HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
MARYSVILLE...WASHINGTON...BLUE RAPIDS...FRANKFORT...HANOVER...
WATERVILLE...LINN...GREENLEAF...BEATTIE...BARNES...MORROWVILLE...PALMER...
OKETO...HOLLENBERG AND BREMEN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4000 9636 3957 9637 3957 9658 3955 9659
3955 9696 3957 9696 3957 9714 3988 9721
4000 9701
TIME...MOT...LOC 0403Z 220DEG 40KT 3979 9714 3964 9699 3946 9692
HAIL...0.88IN
WIND...60MPH
$$
HENNECKE2 follow-up statements
777
WWUS53 KTOP 250430
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1130 PM CDT TUE MAY 24 2016
KSC161-250438-
/O.CAN.KTOP.SV.W.0122.000000T0000Z-160525T0445Z/
RILEY-
1130 PM CDT TUE MAY 24 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN RILEY COUNTY IS
CANCELLED...
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED AND MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT FOR
NORTHEASTERN KANSAS.
LAT...LON 4000 9636 3957 9637 3957 9658 3956 9658
3957 9685 4000 9701
TIME...MOT...LOC 0428Z 220DEG 40KT 3999 9692 3984 9677 3966 9670
$$
KSC117-201-250445-
/O.CON.KTOP.SV.W.0122.000000T0000Z-160525T0445Z/
WASHINGTON-MARSHALL-
1130 PM CDT TUE MAY 24 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT
FOR EASTERN WASHINGTON AND MARSHALL COUNTIES...
AT 1128 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR HOLLENBERG TO NEAR BREMEN TO NEAR BLUE RAPIDS...
MOVING NORTHEAST AT 45 MPH.
HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL.
SOURCE...TRAINED WEATHER SPOTTERS. AT 1107 PM WINDS WERE ESTIMATED
AT 60 MPH 5 MILES WEST SOUTHWEST OF WASHINGTON.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
MARYSVILLE...BLUE RAPIDS...FRANKFORT...HANOVER...WATERVILLE...BEATTIE...
BARNES...OKETO...HOLLENBERG AND BREMEN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4000 9636 3957 9637 3957 9658 3956 9658
3957 9685 4000 9701
TIME...MOT...LOC 0428Z 220DEG 40KT 3999 9692 3984 9677 3966 9670
HAIL...0.88IN
WIND...60MPH
$$
HENNECKE027
WWUS53 KTOP 250442
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1142 PM CDT TUE MAY 24 2016
KSC117-201-250451-
/O.EXP.KTOP.SV.W.0122.000000T0000Z-160525T0445Z/
WASHINGTON-MARSHALL-
1142 PM CDT TUE MAY 24 2016
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN WASHINGTON AND
MARSHALL COUNTIES WILL EXPIRE AT 1145 PM CDT...
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS...AND ARE EXITING THE WARNED AREA. THEREFORE THE WARNING WILL
BE ALLOWED TO EXPIRE. HOWEVER SOME HEAVY RAIN IS STILL POSSIBLE
WITH THESE THUNDERSTORMS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT FOR
NORTHEASTERN KANSAS.
LAT...LON 4000 9636 3957 9637 3957 9658 3956 9658
3957 9685 4000 9701
TIME...MOT...LOC 0441Z 220DEG 40KT 3999 9692 3984 9677 3966 9670
$$
HENNECKEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 6:48 PM CDT, 4 hours 16 minutes earlier.
Area forecast discussion, May 24, 6:48 PM CDT, 4 hours 16 minutes before
AREA FORECAST DISCUSSION National Weather Service Topeka KS 648 PM CDT TUE MAY 24 2016 ...Update to aviation forecast discussion... .SHORT TERM...(This Evening through Wednesday) Issued at 324 PM CDT TUE MAY 24 2016 A familiar synoptic pattern is seen in the 19Z water vapor imagery. With a mean trough still over the west and northern Rockies, southwesterly flow aloft remains over the central plains. A surface low was again analyzed over the OK panhandle with a dryline extending south through west TX. Outflow from morning storms has muddled up the surface pattern over northeast KS and the better moisture convergence is appears to be over southwest KS between the surface low and the outflow boundary over southern KS. A lot of this forecast is based on expected persistence of the pattern and previous nights. Think that storms will once again develop over southwestern KS and congeal into an MCS moving across eastern KS tonight. The HRRR/ARW/NMM show a bowing MCS developing this evening and move it across the forecast area by the late evening. 0-6KM shear remains rather marginal around 30KT so the main concerns with the storms will be damaging winds, hail and localized flash flooding. Have likely POPs going tonight, but confidence is only medium as some of the models still show various tracks to the MCS. POPs taper down during the morning Wednesday as models move the storms through earlier in the night. Although if an MCV is slow to move east, there could be some lingering precip late in the morning. Lows tonight should be in the lower to mid 60s with rain cooled air helping to cool temps more so than they would be without precip. Highs Wednesday are forecast to be in the lower and mid 80s as models advect warmer air into eastern KS with 850MB temps warming to around 22C and 700MB temps between 8 and 10C. Because of this, forecast soundings show an elevated mixed layer capping the boundary layer through much of the afternoon. So the question becomes whether there is enough convergence along the dryline to force storms because large scale forcing again appears to be weak at best. Most guidance seems to keep the boundary layer capped as they do not generate much QPF in the afternoon, so have kept some small POPs in the forecast for Wednesday afternoon on the small chance a storm develops. .LONG TERM...(Wednesday Night through Tuesday) Issued at 324 PM CDT TUE MAY 24 2016 Wednesday Night Friday... Convective chances by early evening will be dependent on what mesoscale boundaries will be present from any convection earlier in the day. Otherwise the dryline and front will be located west of the forecast area. There is not much in the way of upper support, however the models suggest that there may be a weak wave moving out of western Kansas into Nebraska Wednesday night. Instability, moisture and shear will be sufficient for a few severe storms with hail and wind the main hazards and a low probability for tornadoes. Thursday may start out dry as models move off an MCS well east by 12Z Thursday. The models have slowed the ejection of the main energy ejecting out of the western trough, but do eject a lead shortwave out into the Plains Thursday afternoon and evening. Forecast soundings show Steepening lapse rates and increasing shear around 30 to 35 kts toward 00Z Friday along with mlcape around 2500 J/kg. Expect thunderstorms to develop along the front and dryline then move northeast and east across the CWA during the evening and overnight hours. Have maintained higher precipitation chances for Thursday night and Friday as the upper level trough advances out into the Plains. Forcing will also be aided by left exit region of the upper jet across central and north central Kansas on Friday. Any ongoing precipitation will likely leave mesoscale boundaries across parts of the area by Friday afternoon. Friday Night through Tuesday... The active spring pattern will continue through the extended period. Friday night an upper level trough across the four-corners region will eject northeastward into the central plains. A strong vort-max will will eject across the forecast area Friday evening into Saturday morning, bringing likely chances for thunderstorms across the entire area. Strong to severe thunderstorms will also be possible as sufficient CAPE and shear will be in place. The remainder of the period will consist of southwest flow aloft and embedded weak upper-level waves. With the plentiful boundary layer moisture that will be in place, have at least slight chance PoPs through the remainder of the period. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening) Issued at 648 PM CDT TUE MAY 24 2016 Only minor changes to going forecast with timing and impacts of convection the main challenge. Thunderstorms in SW Kansas a bit slower than earlier anticipated and HRRR has also slow progression. Added some gusty winds and IFR visbys in window of greatest potential. Still some concern for MVFR cigs to around 18Z Wednesday but not sold on inclusion yet. && .TOP Watches/Warnings/Advisories... NONE. && SHORT TERM...Wolters LONG TERM...Baerg/53 AVIATION...65
Hazardous weather outlook, May 24, 7:43 PM CDT, 3 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 743 PM CDT TUE MAY 24 2016 KSZ008>012-020>024-026-034>040-054>056-058-059-260045- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 743 PM CDT TUE MAY 24 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT. THUNDERSTORMS ARE EXPECTED TO MOVE FROM WEST TO EAST ACROSS THE ENTIRE OUTLOOK AREA TONIGHT. THE MOST LIKELY TIMING FOR THUNDERSTORMS IS FROM 9 PM TO 4 AM. SOME OF THE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING DAMAGING STRAIGHT LINE WINDS, LARGE HAIL AND LOCALIZED FLOODING, BUT A TORNADO OR TWO COULD ALSO OCCUR IN NORTH CENTRAL KANSAS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THUNDERSTORMS ARE POSSIBLE ACROSS THE OUTLOOK AREA WEDNESDAY THROUGH SUNDAY. THE BEST POTENTIAL FOR SOME STRONG TO SEVERE STORMS CENTERS ON THURSDAY AFTERNOON THROUGH FRIDAY. LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE AND AN ISOLATED TORNADO CANNOT BE RULED OUT. WITH SEVERAL ROUNDS OF HEAVY RAIN EXPECTED THIS WEEK...FLOODING WILL REMAIN A RISK THROUGH THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/TOP/SITREP
In the hours before
Local storm report, May 24, 10:09 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1009 PM CDT TUE MAY 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1008 PM TSTM WND GST 4 NE DELPHOS 39.32N 97.73W
05/24/2016 E50 MPH CLOUD KS TRAINED SPOTTER
&&
BAERGLocal storm report, May 24, 10:12 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1012 PM CDT TUE MAY 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1011 PM TSTM WND GST 6 N GLASCO 39.45N 97.83W
05/24/2016 E60 MPH CLOUD KS TRAINED SPOTTER
&&
BAERGLocal storm report, May 24, 10:29 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1029 PM CDT TUE MAY 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1029 PM TSTM WND GST CONCORDIA AIRPORT 39.55N 97.65W
05/24/2016 M54 MPH CLOUD KS ASOS
&&
BAERGLocal storm report, May 24, 10:46 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1046 PM CDT TUE MAY 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1039 PM TSTM WND GST LONGFORD 39.17N 97.33W
05/24/2016 E50.00 MPH CLAY KS PUBLIC
SMALL TREE LIMBS BROKEN
&&
BAERGLocal storm report, May 24, 10:52 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1052 PM CDT TUE MAY 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1051 PM TSTM WND GST 5 ENE ABILENE 38.94N 97.12W
05/24/2016 E50 MPH DICKINSON KS TRAINED SPOTTER
&&
BAERGLocal storm report, May 24, 11:00 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1100 PM CDT TUE MAY 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1041 PM TSTM WND GST ABILENE 38.92N 97.21W
05/24/2016 M62.00 MPH DICKINSON KS LAW ENFORCEMENT
TREE DAMAGE ALSO REPORTED
&&
BAERGThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 9:41 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Ottawa, Republic | 49 min |
| May 24, 10:23 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Geary | 37 min |
| May 24, 10:27 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Dickinson, Ottawa, Republic, Washington | 48 min |
| May 24, 10:38 PM CDT | Areal Flood Warning | TOP | Cloud, Ottawa | 3 hr |
| May 24, 10:55 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Geary, Morris, Pottawatomie, Riley and 1 more | 50 min |
| May 24, 11:18 PM CDT | Areal Flood Warning | TOP | Clay, Cloud, Republic, Washington | 3 hr |
| May 24, 11:40 PM CDT | Special Weather Statement | TOP | Pottawatomie, Riley, Wabaunsee | 35 min |
| May 25, 12:17 AM CDT | Special Weather Statement | TOP | Lyon, Osage, Shawnee | 28 min |
| May 25, 12:19 AM CDT | River Flood Warning | TOP | Ottawa | 8 days |
| May 25, 12:19 AM CDT | River Flood Warning | TOP | Dickinson, Ottawa, Saline | 6 days |
| May 25, 12:29 AM CDT | River Flood Warning | TOP | Cloud | 51 hr |
| May 25, 12:29 AM CDT | River Flood Warning | TOP | Clay | 5 days |
| May 25, 10:34 AM CDT | River Flood Warning | TOP | Ottawa, Saline | 3 days |
| May 25, 12:44 PM CDT | River Flood Warning | TOP | Marshall | 20 hr |
| May 25, 5:47 PM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 58 min |
| May 25, 6:05 PM CDT | Tornado Warning | TOP | Ottawa | 25 min |
| May 25, 6:29 PM CDT | Tornado Warning | TOP | Ottawa | 31 min |
| May 25, 6:55 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Ottawa | 50 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.